BY DEBBIE PAGE
At least 317 Iredell County residents have died from a drug overdose since 2008, and many others have suffered non-fatal overdoses.
To bring awareness to this issue, the Drug-Alcohol Coalition of Iredell is sponsoring a candlelight vigil on Monday, August 31, from 7:30 to 9:00 p.m. on the lawn of Christ Church, located at 2172 Wilkesboro Road.
This global event, held on annually on August 31, seeks to educate the community about the prevalence of overdose and to reduce the stigma of drug-related deaths.
The event also acknowledges families’ and friends’ grief by giving them a venue to remember those who have died or suffered permanent injury from drug overdose.
DACI Director Jill McLelland invites the community to come browse the field of luminaries as the nonprofit honors individuals, families and friends who have been affected by an overdose or overdose death.
The social distanced, drop-in event will feature hundreds of luminaries inscribed with the names of those being honored or remembered. Unlike previous years, no formal program is planned to avoid people gathering in one area during COVID-19 restrictions.
Luminaries are available for purchase ($5 each at http://daciredell.org/event/overdose-candlelight-vigil/) in honor or memory of loved ones.
Thousands of people from all walks of life die each year in the United States from drug overdose, whether from overuse of opioids and other depressants, alcohol, or stimulants (such as speed or ice).
Overdose also has consequences other than death. Drug misuse can lead to brain injury, caused by oxygen deprivation, that can lead to coma, seizures, and death. Long-term consequences depend on how long the brain is deprived of oxygen.
Movement, balance, coordination, hearing, vision, spoken and written communication, thinking, concentration, and memory can all be affected. Some with severe hypoxia can remain in a vegetative state.
Regular drug users develop a tolerance to the substance, causing them to use more to get the same high. If they haven’t used for a while but go back to their previous dose, their body may not cope, which can lead to an overdose.
Periods of abstinence from drug use, including after prison release, detox, or rehab, are risk-factors for overdose.
SIGNS OF OVERDOSE
Signs and symptoms of overdose vary according to which drug is taken, the dosage, and the person’s health. If a someone is non-responsive, do not assume the person is asleep since it can take hours for someone who is overdosing to die.
Because an overdose is a medical emergency, anyone suspecting an overdose should always immediately call 9-1-1.
Bystanders should also seek emergency help if a substance user is having a seizure or experiencing severe headache, chest pain, breathing difficulties, snoring or gurgling, tiny pinpoint pupils, or extreme paranoia, agitation, or confusion.
Exhibiting any of these symptoms indicates the person is in trouble and needs immediate medical care.
REACTING TO AN OVERDOSE
Paramedics (and many police officers) can quickly administer Naloxone, or Narcan, for opioid overdose. Naloxone reverses the effects of opioids such as heroin, methadone, morphine, opium, codeine, or hydrocodone but not other types of drugs like alcohol or cocaine.
North Carolina also has a standing pharmacy order to sell naloxone to keep on hand for individuals who fear a family member or friend may overdose.
Even if naloxone is administered and the person revives, the caretaker should still summon first responders because the effect may be only temporary, depending on the amount of drug ingested.
If a person is unsure if someone is experiencing an opioid overdose, giving the person naloxone is not harmful.
If the person has mixed drugs and an opioid is involved, the person will likely start breathing again after receiving naloxone but may continue to be sedated from the other drugs.
After receiving naloxone, the person overdosing should wake up in two to three minutes. If the person does not wake up in three minutes or loses consciousness again after 30 to 90 minutes, the caretaker or first responder should administer a second dose of naloxone.
Naloxone can cause withdrawal symptoms and a powerful urge to take more of the drug that led to the overdose.
Anyone who has been revived using naloxone should understand the risks involved in taking more drugs because a second overdose can occur since the half-life of naloxone (60 to 90 minutes) is less than heroin and morphine.
Methadone and slow-release opioids such as oxycodone (OxyContin) release the drug slowly over twelve hours or more, so naloxone’s effects will wear off long before the drug exits a person’s body.
Anyone who has suffered an overdose should be evaluated at a hospital and offered treatment resources to help them start on the road to recovery.
NEW DACI PROGRAM
McLelland also announced that DACI, in partnership with Iredell Health System, Mooresville Police Department, and Statesville Police Department, is implementing a “Syringe Safe Iredell” program next month to ensure safe disposal of needles, syringes, and other sharps.
McLelland said that each year, approximately 8 million people in the United States use more than three billion needles, syringes, lancets, and EpiPens to manage medication conditions at home.
According to the Environmental Protection Agency, people at the greatest risk of being stuck by used sharps include sanitation workers, maintenance staff, law enforcement officers, and children.
“Syringe Safe Iredell has been in planning the last 18 months, when our law enforcement partners brought to our attention needles and other sharps were being discarded in DACI-sponsored medication drop boxes located throughout the county,” said McLelland.
“After research, and speaking with community members, it was discovered there are no safe sharps disposal locations or free take-back programs in Iredell County.”
“Initially, there will be three permanent disposal locations (Iredell Memorial Hospital, Mooresville Police Department, Statesville Police Department) along with community sharps collection events.
The need for additional boxes will be assessed on an ongoing basis. Syringe Safe Iredell will officially launch Wednesday, September 9, with the first collection event at the Statesville Civic Center.
“We appreciate your support in our combined efforts to keep Iredell safe.”
FOR MORE INFORMATION
♦ To purchase a luminary, go to http://daciredell.org/event/overdose-candlelight-vigil/. For more information, call McLelland at 704-880-3350.
♦ Naloxone Information: https://www.naloxonesaves.org/files/2020/02/How-to-Use-Naloxone-Brochure-ALL-formulations2.pdf
♦ Overdose Information: https://www.overdoseday.com